Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 59, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2018, 5:31 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2018, 5:31 PM MST (00:31 UTC)
- Expired
- Jul 14, 2018, 8:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 59 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 3021 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340
WGUS55 KVEF 150031
FFWVEF
AZC015-150330-
/O.NEW.KVEF.FF.W.0059.180715T0031Z-180715T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
531 PM MST SAT JUL 14 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West central Mohave County in northwestern Arizona...
* Until 830 PM MST.
* At 530 PM MST, Doppler radar indicated thunderstorms producing
heavy rain near Temple Bar. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Temple Bar Campground, Lake Mead National Recreation Area and
Temple Bar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3586 11455 3615 11451 3614 11451 3613 11449
3614 11446 3612 11445 3615 11441 3614 11437
3608 11431 3606 11431 3605 11427 3601 11424
3601 11420 3594 11423 3576 11420
$$
Wolcott2 follow-up statements
450
WGUS75 KVEF 150148
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
648 PM MST SAT JUL 14 2018
AZC015-150330-
/O.CON.KVEF.FF.W.0059.000000T0000Z-180715T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
648 PM MST SAT JUL 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...
At 646 PM MST, Doppler radar indicated thunderstorms producing heavy
rain have ended across the warned area. However, there remain
additional storms to the north that may move over the area. In
addition, flash flooding from earlier rainfall may be ongoing.
Some locations that will experience flooding include...
Temple Bar Campground, Lake Mead National Recreation Area and Temple
Bar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3586 11455 3615 11451 3614 11451 3613 11449
3614 11446 3612 11445 3615 11441 3614 11437
3608 11431 3606 11431 3605 11427 3601 11424
3601 11420 3594 11423 3576 11420
$$
Wolcott113
WGUS75 KVEF 150321
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
821 PM MST SAT JUL 14 2018
AZC015-150330-
/O.EXP.KVEF.FF.W.0059.000000T0000Z-180715T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
821 PM MST SAT JUL 14 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 830 PM MST...
The heavy rain has ended for the moment near Temple Bar. The threat
of additional flooding in the area is decreasing. However, runoff
from earlier rain may still be flowing in the area. Please continue
to heed any remaining road closures.
LAT...LON 3586 11455 3615 11451 3614 11451 3613 11449
3614 11446 3612 11445 3615 11441 3614 11437
3608 11431 3606 11431 3605 11427 3601 11424
3601 11420 3594 11423 3576 11420
$$
WolcottWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:53 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 14, 1:53 PM MST, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 153 PM PDT Sat Jul 14 2018 .SYNOPSIS...Scattered thunderstorms are expected to persist through the rest of the afternoon across the southern Great Basin, northwest Arizona and the south Sierra. There will be a possibility of thunderstorms moving into Clark County later this evening. Storms may produce localized flash flooding and sudden, gusty winds. Thunderstorm chances will trend downward Sunday and Monday as high pressure builds over the region. Temps will increase a few degrees each day through Tuesday. && .SHORT TERM...Tonight through Monday. Near Term (this afternoon/evening)...Scattered, generally low-end and short-lived, convection has blossomed across most of the forecast area. With the entire area destabilized - except San Bernardino County - and MLCAPE between 1000-2000 J/kg, convection is going to persist through at least sunset, mainly over the higher terrain. Steering flow continues to be slow, under 5 mph, so flash flooding will be the primary threat through the afternoon along with lightning and sub-severe outflow winds. For this evening confidence is low on how exactly convection will materialize. Convective Allowing Models are indicating a complex of storms developing across Nye and Lincoln counties and pushing southward toward Clark (Las Vegas), Mohave, and eastern San Bernardino. While the models have been overly aggressive with outflow-dominant convection so far this monsoon season, there is already clusters of thunderstorms across the NNSS and southern Lincoln County. With southeasterly mean flow and individual storm motion vectors also southeasterly, there is a possibility that storms across the aforementioned areas may persist and move southward this evening. If this materializes, 40-50 mph outflow wind gusts, heavy downpours, and localized flooding would be the primary impacts for Las Vegas and areas to the south. Another scenario thats possible, which would be similar to last Monday's event, is converging outflows from convection across Mohave and Lincoln Counties. Last scenario is that convection may dissipate all together with the loss of diurnal heating. Sunday/Monday...Overall, a downward trend in convective coverage is expected Sunday and Monday. This will occur due to a ridge of high pressure stretching from the eastern Pacific across the Great Basin. Under this ridge temperatures are expected to rise quite a bit - about 3-4 degrees each day. With the heat, isolated convection over the terrain is expected and primary threat will be sub-severe outflow winds and localized flooding with strong storms. .LONG TERM...Tuesday through Saturday. An easterly wave is expected to move into the area by TUE-WED which should increase thunderstorm activity. Most notably with this feature is the increase in bulk shear to the area WED with some areas seeing an excess of 30 kts, based on the current GFS. With an increase in shear the primary threat would be strong outflows capable of producing strong to severe winds. Best chances for thunderstorm activity will mainly be areas south of I-15 TUE, with better chances of seeing more widespread activity WED. As the wave moves west WED the high pressure shifts eastward over New Mexico and west Texas. The eastward placement of the high should result in some dry air off the SoCal coast to filter in across western portions of our CWA by late week. Beyond THU, models differ drastically in the placement of the high and thus confidence is low on whether the dry air will stick around for the weekend or not. Besides storm chances, expect light winds less than 10 mph, temperatures near normal for mid July and partly sunny to partly cloudy skies. && .AVIATION...For McCarran...Expect winds under 10 knots through tonight, unless thunderstorm outflows affect the terminal. It appears the best chance for that to happen would be around or after sunset, when there is a chance of outflows coming from either the north or east or both. Similar conditions are expected Sunday. For the rest of southern Nevada, northwest Arizona and southeast California...Expect scattered thunderstorms this afternoon and evening, with the fewest storms over San Bernardino County. The main threats with storms will be heavy rain, mountain obscuration, and erratic gusty winds. Similar conditions are expected Sunday, with slightly less thunderstorm coverage than today. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Boothe LONG TERM....Kryston AVIATION.....Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 14, 5:22 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM PDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FLASH FLOOD 24 WNW STOVEPIPE WELLS 36.76N 117.54W
07/14/2018 INYO CA LAW ENFORCEMENT
CHP REPORTS FLOODING ON RACETRACK RD.
&&
AWThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:00 PM MST | Areal Flood Advisory | VEF | Mohave | 5 hr |
| Jul 14, 5:29 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
| Jul 15, 12:11 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 15, 2:57 PM MST | Flash Flood Warning | VEF | Mohave | 38 min |
| Jul 15, 4:03 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 15, 4:27 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.